Texas, 2021

Flash Flood in Texas, May 30, 2021

May 30, 2021 · NWS EWX · 1 event in 1 county or zone

Showers and thunderstorms formed in the vicinity of a stationary front and produced isolated heavy rain resulting in one flash flooding report.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

Showers and thunderstorms formed in the vicinity of a stationary front and produced isolated heavy rain resulting in one flash flooding report.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at May 30, 5:40 PM CST, 58 minutes earlier.

Area forecast discussion, May 30, 5:40 PM CST, 58 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Austin/San Antonio TX
640 PM CDT Sun May 30 2021

.AVIATION...00Z TAF package

KAUS currently is under a thunderstorm producing heavy rainfall,
lightning and reduced visibility as low as 1 SM. This activity
remains possible until about 01Z before this convection advances
north-northwestward. Elsewhere, VFR conditions are ongoing but
wouldn't rule out a shower around KSAT or KSSF over the next few
hours. Clouds will increase and thicken overnight into Monday
morning with development of IFR to MVFR ceilings. Ceilings will
gradually improve late Monday morning and into the afternoon.
Expect light to moderate east-southeasterly winds with the
conditions becoming rather gusty to around 20 knots at times,
especially at KDRT. KAUS and KSAT can expect the redevelopment
of MVFR ceilings Monday night as ceilings lower.

&&

.PREV DISCUSSION... /ISSUED 240 PM CDT Sun May 30 2021/

SHORT TERM (Tonight through Monday Night)...

Isolated to scattered showers continue across much of the area with
the highest coverage south of the San Antonio metro in Atascosa,
Wilson, and Karnes County. Have not seen a lot of lightning with
this activity but with nearly 1500 J/kg of MLCAPE available per
latest mesoanalysis, should see an uptick of lightning through the
early afternoon. This activity should continue through 6-7 PM then
begin to wane with the loss of daytime heating. Most of the
overnight period should be quiet with some low PoPs out west for
some possible activity moving in from West Texas. Lows tonight will
be in the upper 60s to lower 70s for most locations.

For tomorrow, isolated showers and storms will once again be
possible for most locations with perhaps some drier conditions for
the Coastal Plains. Should see a higher coverage of activity in the
late afternoon through the late evening hours as activity from the
west makes it into our CWA. Some of this activity could be strong to
severe. The latest Day 2 outlook from SPC has the western areas in a
slight risk (2/5 risk) and a marginal risk (1/5) stretching east
into the I35 corridor. Strong winds and large hail will be the main
threats, but an isolated tornado can't be ruled out across mainly
the western areas. Highs Monday will be in the 80s with lows Monday
night in the upper 60s to lower 70s once again.

LONG TERM (Tuesday through Sunday)...

Our stretch of active weather will continue into the first week of
June as an upper level low over the northern Baja of California becomes
cutoff from the large scale flow, sending a series of shortwave
disturbances through South-Central Texas. Rainfall totals of between
5 to 10 inches have been widespread for the month of May, with some
spots seeing as much as 20 inches already this month. The wet pattern
doesn't seem to want to let up anytime soon, with an active southern
stream jet expected through the next couple weeks.

Tuesday morning, at the tail end of latest 12Z CAMs, a complex of
thunderstorms will attempt to work its way into the western and
northwestern CWA and approach the I-35 corridor by mid to late
morning before weakening. The timing between this and possible
afternoon convection will be key. If storms are in the area and don't
move out before lunchtime, afternoon clearing/destabilization is less
likely over the western zones. At the moment, believe that storms
will re-fire by late afternoon out over the Rio Grande along the
dryline and advance eastward through the evening hours on Tuesday.
Isolated strong to severe storms are possible with large hail and
damaging winds, as the SPC has a Marginal Risk in place for most of
the area on Tuesday. However, the primary risk appears to once again
be heavy rain which could quickly lead to flooding/flash flooding,
especially given area river and creeks are heavily stressed due to
all the recent rainfall. It won't take much to lead to flooding,
as area rivers are already above normal flow.

Wednesday will see a similar setup with respect to timing, as storms
will once again attempt to fire up once again over the Rio Grande and
push eastward during the afternoon, organizing into a complex that
moves into the I-35 corridor by mid to late evening. The primary
threat will once again be heavy rain which could quickly lead to
flooding. GEFS and ECMWF Ensemble PWATs are 125%-150% of normal for
early June, so moisture will be anything but lacking.

There are signs that the cutoff low over the northern Baja of
California will finally get kicked eastward by next weekend,
however, daily thunderstorm chances will continue through this entire
forecast package, but pinpointing exact timing of heaviest storms are
where the heaviest rain will fall is still difficult to determine
given mesoscale influences each day.

PREV DISCUSSION... /ISSUED 1235 PM CDT Sun May 30 2021/

AVIATION...

Isolated to scattered showers have developed across much of the area
this afternoon. Will show VCSH in the I35 TAF sites through the early
evening hours to account for this activity. Can't completely rule out
a stray thunderstorm with this activity but chances of that were too
low to mention at this time. Will amend as necessary for any
possible thunderstorm development near a terminal. Otherwise,
MVFR/IFR ceilings are once again expected overnight into tomorrow
morning with a slow improvement back into VFR by the early afternoon.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              70  85  71  85  69 /  20  20  20  40  40
Austin Bergstrom Intl Airport  71  85  71  85  69 /  20  20  20  40  40
New Braunfels Muni Airport     70  87  71  87  70 /  20  20  10  40  40
Burnet Muni Airport            68  82  68  83  67 /  20  20  30  50  50
Del Rio Intl Airport           72  86  73  85  70 /  10  20  30  50  60
Georgetown Muni Airport        69  83  70  84  67 /  20  20  20  50  50
Hondo Muni Airport             72  86  71  86  69 /  10  20  20  40  50
San Marcos Muni Airport        70  85  70  86  69 /  20  20  10  40  40
La Grange - Fayette Regional   72  87  72  87  71 /  20  10  -   40  30
San Antonio Intl Airport       72  85  71  85  70 /  20  20  20  40  40
Stinson Muni Airport           72  88  72  88  72 /  10  20  20  40  40

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&

Short-Term/Aviation...Brady
Long-Term...04
Decision Support...Oaks
Hazardous weather outlook, May 30, 3:27 AM CST, 15 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
427 AM CDT Sun May 30 2021

TXZ171>173-183>194-202>209-217>225-228-310930-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
427 AM CDT Sun May 30 2021

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Today And Tonight.

Isolated thunderstorms are possible across the Interstate 35
including Austin and San Antonio metro areas this afternoon. If
these storms do develop, they could produce cloud to ground
lightning strikes and heavy downpours resulting in ponding of
waters over roadways or minor flash flooding over locations where
rainfall from previous days are still present. No other hazardous
weather is expected at this time for the period.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

 Several rounds of showers and thunderstorms are expected on
Monday afternoon into the evening hours and once again on Tuesday
and Wednesday afternoons into the evenings. Some of these storms
could be strong to severe with main weather hazards being large
hail and damaging winds. A tornado or two can't be ruled out.
Localized flash flooding is also a concern due to previous rain
events the past week or so.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any severe weather or flooding to
the National Weather Service.

The radar

The Austin/San Antonio radar (KEWX), 58 km away, was scanning. The volume nearest the first event began at 00:39 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Travis

When
May 30, 6:38 PM CST to 9:30 PM CST
Where
Travis County, 1.92 mi ESE of Bluff Spgs to 2.21 mi ESE of Bluff Spgs
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
30.160, -97.740

Thunderstorms produced heavy rain that led to flash flooding. Marble Creek sent over a foot of water over the roadway at the 6700 block of Colton-Bluff Springs Rd. in southern Austin.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2021Every state in 2021This day in weather historyWarnings in Texas, May 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 960679.